Ventricular Arrhythmias Associated With Nonprescription Opioids
- Loperamide and mitragynine are associated with ventricular arrhythmias in North American reporting databases.
- Further investigation of cardiac risk of prescription opioid alternatives is needed to improve public health.
Are there signals of ventricular arrhythmias associated with nonprescription opioids in North American pharmacovigilance systems?
Reports on loperamide, diphenoxylate/atropine, and mitragynine were collected on the primary and secondary outcomes from 2015-2021 from the Food and Drug Administration Adverse Event Reporting System (FAERS), the Canadian Vigilance Adverse Reaction Online Database (CVAR), and the Center for Food Safety and Applied Nutrition Adverse Event Reporting System (CAERS). Methadone was used as a positive control while buprenorphine and naltrexone were used as negative controls. Adverse drug reactions were categorized using the Medical Dictionary for Regulatory Activities (MedDRA). The primary outcome was the MedDRA composite High-Level Term “ventricular arrhythmia and cardiac arrest,” and the secondary outcome was reports of “QTc prolongation and torsade de pointes.” The Proportionate Reporting Ratio (PRR) was used to detect signals of disproportionate reporting for arrhythmia events.
A total of 10,051,579 reports were analyzed from CVAR and FAERS. Mitragynine users were typically younger and more likely to be male compared to other drugs. Concurrent use of known QT-prolonging drugs ranged from 33-94%. Significant ventricular arrhythmia risk was found with mitragynine (PRR, 8.9; 95% CI, 6.7-11.7), methadone (PRR, 6.6; 95% CI, 6.2-7), and loperamide (PRR, 3.2; 95% CI, 3-3.4). Corresponding association with QTc prolongation/torsade de pointes was only found with methadone (PRR, 11.9; 95% CI, 11-12.9) and loperamide (PRR, 8.5; 95% CI, 7.9-9.1), but not for mitragynine given only two reports (PRR, 1.3). Of the 375 reports involving mitragynine in CAERS, 4.5% involved ventricular arrhythmia or cardiac arrest compared to 0.2% of all other cases (corresponding PRR, 17.1; p < 0.001). Buprenorphine, diphenoxylate, and naltrexone were not associated with an increased risk of the primary or secondary outcomes (PRR, <2).
The authors conclude that loperamide and mitragynine are associated with disproportionate reports of life-threatening ventricular arrhythmia in North America.
The shift of potential drugs of abuse from prescription opioids to more readily available over-the-counter and herbal products warrants pharmacovigilance for adverse cardiovascular effects. This study reviewed reports from the United States and Canada pharmacovigilance systems on nonprescription drugs with increasing reports of abuse including loperamide, mitragynine, and diphenoxylate. The study was limited due to reliance on voluntary reporting and confounders from concomitant drug ingestion ranging from known QTc-prolonging drugs to illicit substances. Significant risk signals for ventricular arrhythmia and cardiac arrest were found for loperamide and mitragynine. The pro-arrhythmic potential of nonprescription opioids may be linked to mechanisms other than the prototypical human-ether-a-gogo (hERG) channel blockade, particularly given the absence of corresponding signals of QT prolongation/torsade de pointes for mitragynine despite potential for hERG-inhibition.
Clinical Topics: Arrhythmias and Clinical EP, Cardiovascular Care Team, Congenital Heart Disease and Pediatric Cardiology, Prevention, Implantable Devices, Genetic Arrhythmic Conditions, SCD/Ventricular Arrhythmias, Atrial Fibrillation/Supraventricular Arrhythmias, Congenital Heart Disease, CHD and Pediatrics and Arrhythmias
Keywords: Analgesics, Opioid, Arrhythmias, Cardiac, Atropine Derivatives, Buprenorphine, Diphenoxylate, Drug-Related Side Effects and Adverse Reactions, Heart Arrest, Long QT Syndrome, Loperamide, Methadone, Naltrexone, Nonprescription Drugs, Patient Care Team, Pharmaceutical Preparations, Pharmacovigilance, Prescriptions, Primary Prevention, Torsades de Pointes
< Back to Listings